Why does chemotherapy affect my toenails?

IMPORTANT COVID-19 INFORMATION

At this time, our office continues to be open to new and existing patients. We use hospital-grade sanitizers and are taking measures to ensure patients maintain social distancing by not having anyone wait in our reception room with others. We are continuing operation in an effort to keep patients out of the urgent care clinics and hospital emergency departments, which increases the chances of being exposed to the virus. We have x-ray and ultrasound in the office to prevent you from having to go elsewhere.

For those patients who cannot or wish not to visit the office, we are offering private video telemedicine visits. Simply call the office at 713-785-7881 and ask for an e-visit and we will be happy to get you set up for an immediate appointment. You can also request an appointment through our website.

nail damage caused by chemotherapyIf you have been treated with chemotherapy, you know the many effects it has on your body. Most commonly you may have experienced hair loss. Nails are similar in composition to hair and are also often effected by chemotherapy.

 

Some forms of chemotherapy can cause your nails to fall off. When this happens it is usually without pain. Other times the nails become significantly weakened. Both of these, along with the suppression of your immune system, can lead to a fungal infection of your nails. While you can treat this infection with topical medication, such as Formula 3, during chemotherapy, the use of other treatments should not be pursued until chemotherapy is finished and you recover your strength.

 

At Tanglewood Foot Specialists in Houston, TX, Dr. Andrew Schneider treats all conditions of the foot and ankle related to chemotherapy. Contact our Houston podiatry office for treatment you can be confident will be the right one during your chemotherapy treatment.

Dr. Andrew Schneider
Connect with me
Dr. Andrew Schneider is a podiatrist and foot surgeon at Tanglewood Foot Specialists in Houston, TX.